Alert archive / Michigan / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 49, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 21, 1996, 9:57 PM EDT for Clare County, Michigan. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 1996, 9:57 PM EDT (01:57 UTC)
- Expired
- Jun 21, 1996, 10:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Clare County, MI
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 2.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 471 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 997 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 220156 SVRGRR MIC035-220245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 957 PM EDT FRI JUN 21 1996 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1045 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL LOWER MICHIGAN ...CLARE COUNTY AT 955 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM TEMPLE TO FARWELL. THIS LINE WAS MOVING SOUTHEAST AT 35 MPH AND IS EXPECTED TO MOVE INTO THE TOWN OF CLARE BY 1005 PM. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PERSONS IN THE WARNED AREA SHOULD GET INTO A REINFORCED SHELTER AND PREPARE FOR DAMAGING WINDS... LARGE HAIL AND DEADLY LIGHTNING. TEW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:20 PM EDT, 8 hours 37 minutes earlier.
Area forecast discussion, Jun 21, 1:20 PM EDT, 8 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 125 PM EDT FRI JUN 21 1996 AFD WILL BE A LITTLE EARLY TODAY...TRYING TO KEEP UP ON SEVERE WEATHER THREAT. IN THE SHORT TERM THE SFC RUC DATA SHOWS PRESSURE FALLS, THETA ADVECTION AND MOISTURE CONVERGENCE OVER NRN IL/SRN WI. CI/AC SHIELD HOLDING TEMPS DOWN A BIT...BUT HOLES ARE DEVELOPING WEST OF LAKE MI. 12Z RUN INDICATES STRONG 850 MB JET MOVING INTO IL/WI AROUND 18Z. AGEOSTROPHIC FLOW AROUND THE 250 MB JET PROVIDING SOME UPPER LEVEL SUPPORT. THESE DYNAMICS ARE PROGGED TO MOVE EWD THROUGH THE EVENING. 500 MB WINDS ARE RELATIVELY STRONG AND WITH E-W ORIENTATION OF THE SFC BNDRY...DERECHO EVENT STILL A GOOD POSIBILITY. SFC HEATING WILL BE KEY. THE MOST FAVORABLE DYNAMICS OCCUR OVER WESTERN MI NEAR 00Z. STRONG SFC MOISTURE CONVERGENCE ALONG WITH UPPER LEVEL DIVERGENCE AND THE LOW LEVEL JET COMBINE OVER THE AREA. PCGRIDDS OVERLAY OF CAPE AND HELICITY SHOW THE BEST AREAS FOR SVR WEATHER SHOULD BE SOUTHWEST LOWER. SFC COLD FRONT WILL MOVE INTO WRN MI AROUND 06Z. DYNAMICS SHOULD BE EAST OF FCST AREA ATM. SHOWERS AND THUNDERSTORMS LIKELY FOR TONIGHT IS A GOOD FORECAST. STORMS WILL DEFINTELY TAPER OFF AFTER MIDNIGHT. FWC TEMPS LOOK REASONABLE. GRR TB 068/083 1771 LAN TB 068/082 1771 END/GARNET
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 9:27 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 48 min |
| Jun 21, 10:08 PM EDT | Flash Flood Warning | GRR | Clare, Osceola | 3 hr |
| Jun 21, 10:18 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 27 min |
| Jun 21, 10:39 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 51 min |
| Jun 22, 1:50 AM EDT | Severe Thunderstorm Warning | GRR | Mason | 40 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.